Affect of HRT on thyroid hormones: I’m seeing my... - Thyroid UK

Thyroid UK

118,611 members137,565 posts

Affect of HRT on thyroid hormones

Numberone1 profile image
Numberone1

I’m seeing my doctor this morning after beingnon hrt for 3 months - I’ve had a good stab at this. I’m still waiting to feel great.

I only take T3 and I’m kind of ok on it. All my levels etc ok. But I have horrendous hot flushes still. I basically drip. Finally I got to try hrt. From the moment I took it I didn’t feel great. My hot flashes are near enough gone but I don’t feel amazing. In fact I feel a bit like I did before my thyroid was sorted.

I don’t know whether to come off hrt or ask my gp to change or increase the dose.

I read somewhere that hrt can affect thyroid hormones. I’ve putbon weifgt, my joint pains are worse, I have a very low mood. I’m sure this should all be better on hrt?

10 Replies

You don't take your HRT and T3 at the same time, do you? I believe they should be at least four hours apart.

Numberone1 profile image
Numberone1 in reply to greygoose

They are patches so no choice. Thank you.

greygoose profile image
greygoose in reply to Numberone1

Ah, well, that's fine then, no problem. :)

So sorry to hear hrt hasn’t helped, it has helped my hot flashes, but like you I’ve gained weight and don’t feel on top of the world. I also feel it has changed my thyroid results. I’m on a evorel patch.

Numberone1 profile image
Numberone1 in reply to Suin

Yes I’m in evorel too. They are patches.

Suin profile image
Suin in reply to Numberone1

I had this reply from radd from a similar post I put up-

Yes, taking oestrogen replacement can effect the workings of thyroid hormone by increasing a protein called TBG (thyroid binding globulin), which binds the thyroid hormone, so decreasing the amount of available that can be assimilated into and utilised by the cells.

radd profile image
radd in reply to Suin

Also, SHBG (sex hormone binding globulin) can increase resulting in a similar negative effect on thyroid hormones.

radd profile image
radd in reply to radd

Numberone1,

Ask your doctor to test these binding proteins. If they are elevated you may require a raise in thyroid meds. If you are already optimally medicated, you may need a reduction in HRT dose.

Hi. HRT can increase sex hormone binding globulin which in turn affects thyroid hormone. You sound like you need an increase in T3. Don’t stop the HRT, it’s doing it’s job. You just need to tweak the thyroid.

Some say patches and gel don’t have this effect, but they can do. I know a doctor specialising in menopause problems who has herself had a total thyroidectomy, and just a week ago she confirmed this happened even with gel because it happens to her.

I think it’s why I’ve struggled so much to get anywhere with my thyroid journey. I switched to HRT at a stronger dose without realising it would potentially make my thyroid results go backwards.

I just wondered about asking for a different type like a gel.

You may also like...